Question: Are there any medications that can cause depression in children/adolescents?
Answer: There are number of medications that can cause depressive symptoms in children and adolescents. Probably the most commonly prescribed agent that leads to depressive symptoms are steroids -- steroids that are taken systemically or by mouth, medicines like prednisone.
There's a very high rate of neuropsychiatric side effects for steroids including depression. That's not to say that children and adolescents shouldn't take steroids, they're very useful medicines too, but people need to keep that in mind. There's other more rarely given medicines that can cause depression. These include anti-ache medicines such as Accutane, anti-malarial agents such as Larium.
These have also been associated with a number of neuron-psychiatric side effects including depressive symptoms.
Previous: Does Depression Worsen Any Medical Conditions In Children/Adolescents?